Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 36, NWS Pocatello, ID

July 12, 2011Bingham County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 12, 2011, 2:46 PM MDT for Bingham County, Idaho. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2011, 2:46 PM MDT (20:46 UTC)
Expired
Jul 12, 2011, 3:30 PM MDT
In force
44 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Bingham County, ID

The radar

The Pocatello radar (KSFX), 37 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 3:01 PM MDTHAIL 0.25Ne Blackfoot, IDHAIL ACCOMPANIED WITH HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.8 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1973 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

365 
WUUS55 KPIH 122046
SVRPIH
IDC011-122130-
/O.NEW.KPIH.SV.W.0036.110712T2046Z-110712T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
246 PM MDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF BLACKFOOT...

* UNTIL 330 PM MDT

* AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GIBSON...OR NEAR BLACKFOOT...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   BLACKFOOT...
   ROSE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4343 11225 4326 11201 4305 11242 4314 11251
TIME...MOT...LOC 2046Z 223DEG 13KT 4315 11240

$$

DSH
2 follow-up statements
939 
WWUS55 KPIH 122110
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
310 PM MDT TUE JUL 12 2011

IDC011-122130-
/O.CON.KPIH.SV.W.0036.000000T0000Z-110712T2130Z/
BINGHAM ID-
310 PM MDT TUE JUL 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR CENTRAL BINGHAM COUNTY...

AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL AND STRONG GUSTY WINDS.  THIS STORM WAS LOCATED NEAR 
BLACKFOOT...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   ROSE...
   FIRTH AND  BASALT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THIS STORMS PATH...PREPARE IMMEDIATELY FOR DAMAGING 
WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4343 11225 4326 11201 4305 11242 4314 11251
TIME...MOT...LOC 2109Z 223DEG 13KT 4321 11232

$$

DSH
137 
WWUS55 KPIH 122125
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
325 PM MDT TUE JUL 12 2011

IDC011-122135-
/O.EXP.KPIH.SV.W.0036.000000T0000Z-110712T2130Z/
BINGHAM ID-
325 PM MDT TUE JUL 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BINGHAM COUNTY WILL
EXPIRE AT 330 PM MDT...

AT 325 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED. THEREFORE THE 
WARNING HAS BEEN ALLOWED TO EXPIRE.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   FIRTH AND  BASALT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4343 11225 4326 11201 4305 11242 4314 11251
TIME...MOT...LOC 2125Z 223DEG 13KT 4325 11227

$$

DSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:36 PM MDT, 10 minutes earlier.

Area forecast discussion, Jul 12, 2:36 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
236 PM MDT TUE JUL 12 2011

.DISCUSSION...THE AREA WILL REMAIN UNDER SOUTHWESTERLY FLOW ALOFT
THROUGH THE COMING WEEK. CURRENT WV IMAGERY SHOWS SURGE OF MONSOONAL
MOISTURE HEADING INTO EASTERN IDAHO. THIS HAS ALREADY HELPED TRIGGER
SCATTERED THUNDER OVER THE EASTERN HIGHLANDS AND UPPER SNAKE PLAIN
THIS AFTERNOON. EXPECT TO SEE CONTINUED DEVELOPMENT IN THE SAME AREA
UNTIL AROUND SUNSET TONIGHT. TOMORROW...THE STRONGEST FORCING AND
MOISTURE AVAILABILITY WILL BE OVER THE CENTRAL MOUNTAINS AS THE
FIRST WAVE OF ENERGY MOVES ACROSS TOMORROW AND THURSDAY. POPS WILL
REMAIN CONFINED TO MOUNTAIN RANGES ON FRIDAY. A SURGE OF DRY AIR
WILL MOVE IN OVER THE WEEKEND TO HELP CURB MOST CONVECTION...BUT
SOME ISOLATED SHOWERS COULD POP UP OVER THE MOUNTAINS.  HINSBERGER

&&

.AVIATION...ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING
PRIMARILY OVER THE SOUTHERN HIGHLAND RIDGE AXIS AND TETON RANGE.
ALL FORECAST SITES EXPECTED TO REMAIN VFR WITH RAINSHOWERS.
THUNDERSTORM ACTIVITY EXPECTED NEAR ENOUGH FOR MENTION IN PIH AND
IDA TAFS.  CURRENT PATTERN BEGINS TO WEAKEN BEYOND THIS PERIOD.
WICKLUND

&&

.FIRE WEATHER...SOUTHWEST FLOW IS BRINGING PACIFIC MOISTURE ACROSS
THE CENTRAL MOUNTAINS AND MONSOONAL MOISTURE ACROSS SOUTHEAST IDAHO.
LOOK FOR ISOLATED THUNDERSTORMS ACROSS LOWER ELEVATIONS AND
SCATTERED THUNDERSTORMS ACROSS HIGHER TERRAIN THIS AFTERNOON INTO
EARLY EVENING. EXPECT GUSTY ERRATIC WINDS AND LOCALLY HEAVY RAINFALL
DURING THUNDERSTORMS. LOOK FOR AN UPPER LEVEL LOW TO SKIRT OVER
NORTHERN IDAHO BY THE END OF THE WEEK SHUTTING OFF THE MONSOONAL
FLOW AND ALLOW CONTINUED AFTERNOON THUNDERSTORMS ACROSS THE CENTRAL
MOUNTAINS. LOOK FOR HIGH PRESSURE RIDGING TO MOVE BACK IN SUNDAY AND
MONDAY BRINGING BACK HOT AND DRY CONDITIONS. WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLOOD ADVISORY FOR EASTERN TETON COUNTY.

&&
Hazardous weather outlook, Jul 12, 7:02 AM MDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
702 AM MDT TUE JUL 12 2011

IDZ017>025-031-032-131200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
702 AM MDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS ARE POSSIBLE THROUGOUT TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS WILL CONTINUE TO BE A RISK EACH AFTERNOON AND
EVENING UNTIL SATURDAY WHEN DRIER AND MORE STABLE AIR MOVES INTO
SOUTHERN IDAHO.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Jul 12, 1:25 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
125 PM MDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             CHALLIS                 44.51N 114.22W
07/12/2011  E0.75 INCH       CUSTER             ID   EMERGENCY MNGR

            VERY HEAVY RAINFALL WITH STORM.

&&

GWICKLUN
Special weather statement, Jul 12, 1:29 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
129 PM MDT TUE JUL 12 2011

IDZ018-032-122015-
CUSTER ID-
129 PM MDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL CUSTER COUNTY IN CENTRAL IDAHO

UNTIL 215 PM MDT

AT 124 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
CHALLIS..MOVING NORTHEAST AT 20 MPH.

HEAVY RAIN AND HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
   CHALLIS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4476 11422 4475 11411 4473 11405 4467 11403
      4460 11395 4431 11420 4443 11446
TIME...MOT...LOC 1927Z 206DEG 16KT 4448 11424

DSH
Local storm report, Jul 12, 1:45 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
145 PM MDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HAIL             3 NNE CHALLIS           44.55N 114.20W
07/12/2011  M0.25 INCH       CUSTER             ID   TRAINED SPOTTER

            O.3O INCH OF RAIN IN 15 MINUTES. HAIL MEASURED 1/4 TO 3/8
            INCH DIAMETER.

&&

GWICKLUN
Local storm report, Jul 12, 1:58 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
158 PM MDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             4 NNW CHALLIS           44.56N 114.26W
07/12/2011  M0.25 INCH       CUSTER             ID   TRAINED SPOTTER

            HEAVY RAIN WITH HAIL. RAIN LASTED 10 MINUTES.

&&

GWICKLUN
Local storm report, Jul 12, 2:24 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
224 PM MDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             4 N CHALLIS             44.56N 114.22W
07/12/2011  E0.25 INCH       CUSTER             ID   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL.

&&

GWICKLUN
Local storm report, Jul 12, 2:38 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
238 PM MDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             5 ESE IDAHO FALLS       43.48N 111.93W
07/12/2011  M0.50 INCH       BONNEVILLE         ID   TRAINED SPOTTER

            MOST HAIL PEA-SIZE. HEAVY RAIN FALLING AT REPORT TIME.

&&

GWICKLUN

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:22 PM MDTSpecial Weather StatementPIHBingham38 min
Jul 11, 7:01 PM MDTSpecial Weather StatementPIHBonneville, Madison44 min
Jul 11, 7:29 PM MDTSevere Thunderstorm WarningPIHBonneville, Clark, Fremont, Jefferson, Madison, Teton46 min
Jul 11, 8:12 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Madison, Teton33 min
Jul 12, 1:29 PM MDTSpecial Weather StatementPIHCuster46 min
Jul 12, 1:35 PM MDTAreal Flood AdvisoryPIHBonneville, Caribou3 hr
Jul 12, 1:36 PM MDTSevere Thunderstorm WarningPIHCuster39 min
Jul 12, 1:50 PM MDTFlash Flood WarningPIHCuster115 min
Jul 12, 2:34 PM MDTSevere Thunderstorm WarningPIHBonneville41 min
Jul 12, 3:11 PM MDTSpecial Weather StatementPIHJefferson49 min
Jul 12, 3:21 PM MDTSpecial Weather StatementPIHButte39 min
Jul 12, 4:02 PM MDTSpecial Weather StatementPIHButte, Jefferson58 min
Jul 12, 4:56 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson28 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.